Tacrolimus-induced cardiomyopathy in an adult renal transplant recipient

Lyndsey J. Bowman, Daniel C. Brennan, Rowena Delos-Santos, Shane J. Larue, Siddiq Anwar, Christina L. Klein

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Tacrolimus-induced cardiomyopathy (TICM) is a rare but serious adverse effect of tacrolimus, which has been described primarily in pediatric non-renal transplant recipients. We describe a case of TICM in an adult renal transplant recipient that resulted in allograft dysfunction and multiple hospital admissions for heart failure exacerbation. Prompt and complete reversal of TICM occurred after tacrolimus discontinuation. Although tacrolimus-induced cardiomyopathy is reversible, availability of alternative immunosuppressants is limited, particularly in the setting of renal dysfunction. Available studies and patient-specific factors must be considered when determining an alternative maintenance immunosuppression regimen. We chose to use belatacept as alternative immunosuppression in this patient with TICM. Over the next 3 years, the patient remained free of hospital admissions and acute rejection, and demonstrated superior renal allograft function than was observed before her first heart failure admission. We believe that belatacept is an acceptable alternative to tacrolimus therapy for resolution of TICM.

Original languageEnglish
Pages (from-to)1109-1116
Number of pages8
JournalPharmacotherapy
Volume35
Issue number12
DOIs
StatePublished - Dec 1 2015

Keywords

  • belatacept
  • heart failure
  • tacrolimus
  • transplant

Fingerprint Dive into the research topics of 'Tacrolimus-induced cardiomyopathy in an adult renal transplant recipient'. Together they form a unique fingerprint.

  • Cite this